North Carolina, 2006

Damaging Wind in North Carolina, April 3, 2006

April 3, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 3, 1:51 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 3, 1:51 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND
EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN
WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING
THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS
AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING
AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO
PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F)
AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING.
SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE
RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB.
SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW
SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS
QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS
LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE
TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS
EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA
WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF
THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS
MOVE OFF TO THE EAST.

THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT
LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING
HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE
REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE
THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES.
MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH
PRESSURE AND H5 RIDGE BUILD OVER THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE
THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO
NEAR 80 ON FRIDAY.

NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON
SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A
SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT
APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT.

BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP.

&&

.AVIATION...
EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL
CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT.
SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS
FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL
UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE
THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR
WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER
POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS
5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY
WINDS 10 TO 15 KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BLAES
AVIATION...MLM
Hazardous weather outlook, Apr 3, 12:55 PM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT MON APR 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
155 PM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THROUGH TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING
ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE
WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE
STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH
CAROLINA BY 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED.
STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE
FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD
REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9
PM.

PWB/WSS

In the hours before

Local storm report, Apr 3, 6:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     BURLINGTON              36.09N 79.44W
04/03/2006                   ALAMANCE           NC   LAW ENFORCEMENT

            TREES BEING REPORTED DOWN ACROSS VARIOUS PORTIONS OF
            ALAMANCE COUNTY.

&&

ORROCK
Local storm report, Apr 3, 6:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     BURLINGTON              36.09N 79.44W
04/03/2006                   ALAMANCE           NC   PUBLIC

            TREE LIMBS BROKEN

&&

BSD
Special weather statement, Apr 3, 6:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT MON APR 3 2006

NCZ073>075-083>086-040030-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-
INCLUDING THE CITIES OF...ALBEMARLE...TROY...SOUTHERN PINES...
WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD
722 PM EDT MON APR 3 2006

SCATTERED STRONG THUNDERSTORMS WILL CROSS THE SOUTHERN PIEDMONT
THROUGH 830 PM EDT...

SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE SOUTHERN
PIEDMONT OF CENTRAL NORTH CAROLINA. THESE STORMS WILL MOVE EAST 35
MPH. THE STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...WIND
GUSTS UP TO 50 MPH...TORRENTIAL DOWNPOURS AND SOME HAIL.

REMEMBER A TORNADO WATCH IS IN EFFECT FOR THE REGIIN UNTIL 12
MIDNIGHT.
Local storm report, Apr 3, 6:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     CHAPEL HILL             35.93N 79.04W
04/03/2006                   ORANGE             NC   LAW ENFORCEMENT

            TREES BEING REPORTED DOWN IN VARIOUS PORTIONS OF ORANGE
            COUNTY.

&&

ORROCK
Local storm report, Apr 3, 6:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 SSW BURLINGTON        36.04N 79.47W
04/03/2006  M0 MPH           ALAMANCE           NC   ASOS

            58 MPH WIND MEASURED BY KBUY ASOS

&&

BSD
Local storm report, Apr 3, 6:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 SSW BURLINGTON        36.04N 79.47W
04/03/2006  M58 MPH          ALAMANCE           NC   ASOS

            58 MPH WIND MEASURED BY KBUY ASOS

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 130 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 3, 6:45 PM EST
Where
Montgomery County, 5 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.430, -79.900

TREES DOWN ON OKEEWENEE ROAD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507364.